Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 341, NWS Bismarck, ND

August 27, 2007Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2007, 11:55 AM MDT for Grant County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 11:55 AM MDT (17:55 UTC)
Expired
Aug 27, 2007, 12:45 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Grant County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-915 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 271755
SVRBIS
NDC037-271845-
/O.NEW.KBIS.SV.W.0341.070827T1755Z-070827T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1155 AM MDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1245 PM MDT

* AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF ST. GERTRUDE...OR ABOUT 50 MILES
  SOUTHWEST OF BISMARCK...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. GERTRUDE AROUND NOON MDT...
  SHIELDS AROUND 1210 PM MDT...

IN ADDITION TO LARGE HAIL...THIS STORM IS PRODUCING FREQUENT 
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 4626 10153 4609 10145 4613 10129 4620 10112
      4636 10106 4633 10129

$$

NH
2 follow-up statements
000 
WWUS53 KBIS 271808
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
109 PM CDT MON AUG 27 2007

NDC037-271845-
/O.CON.KBIS.SV.W.0341.000000T0000Z-070827T1845Z/
GRANT ND-
1209 PM MDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR EAST CENTRAL GRANT COUNTY...

AT 1204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED 6 MILES SOUTHEAST OF ST. GERTRUDE...OR ABOUT 46 
MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIELDS AROUND 1215 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LAT...LON 4626 10153 4609 10145 4613 10129 4620 10112
      4636 10106 4633 10129

$$

NH
000 
WWUS53 KBIS 271845
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT MON AUG 27 2007

NDC037-271855-
/O.EXP.KBIS.SV.W.0341.000000T0000Z-070827T1845Z/
GRANT ND-
1245 PM MDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY
EXPIRES AT 1245 PM MDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT. DANGEROUS CLOUD TO GROUND LIGHTNING WILL 
CONTINUE FOR AROUND THE NEXT 15 MINUTES.

LAT...LON 4626 10153 4609 10145 4613 10129 4620 10112
      4636 10106 4633 10129

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 AM MDT, 9 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 2:00 AM MDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT MON AUG 27 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
THE MODELS CONTINUE TO HAVE A GOOD TREND AND CONSISTENCY FROM RUN TO
RUN.  PER MODEL FORECAST NEXT SURFACE LOW IS DEVELOPING IN WESTERN
SOUTH DAKOTA AS A BROAD LOW AMPLITUDE UPPER LEVEL TROUGH IN THE
ROCKIES MOVES EAST.  AT 230 AM CDT A LINE OF THUNDERSTORMS ARCS FROM
NEAR BEACH TO DICKINSON TO GLEN ULLIN THEN SOUTH TOWARD SOUTH
DAKOTA.  THE THUNDERSTORMS ARE LIKELY TO PERSIST THROUGH THE
MORNING. MOVEMENT WAS EAST WHERE MOST UNSTABLE CAPE INCREASES. WILL
GO WITH SCATTERED TSTMS ACROSS SOUTHWEST AND SOUTH CENTRAL ND
THROUGH THE MORNING...WITH POTENTIALLY SEVERE TSTMS SOUTH OF
INTERSTATE 94 IN CENTRAL ND.  THE AIRMASS BECOMES STABLE TO THE
NORTH AND CHANCE OF PRECIP LESSENS TO A SLIGHT CHANCE.  IN ADDITION
LOOKS LIKE WINDS SHOULD CONTINUE TO BE FAIRLY STRONG THROUGH THE
DAY...ESPECIALLY SOUTH CENTRAL. AS THE LOW MOVES EAST NORTHEAST
ACROSS THE AREA THIS AFTERNOON...THE BEST CAPE MOVES EAST ALSO WHICH
WILL SHIFT POTENTIAL FOR SEVERE WX EAST.  WILL HAVE TO KEEP A CHANCE
OF PRECIP IN THE FORECAST THROUGH TUESDAY AFTERNOON.  BY THEN UPPER
LEVEL TROUGH WILL HAVE MOVED ACROSS THE AREA AND HIGH PRESSURE WILL
BEGIN MOVING INTO THE AREA AHEAD OF THE NEXT UPPER LEVEL RIDGE.
LOOKS LIKE LITTLE CHANCE OF PRECIP FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

TEMPS WILL BE A PROBLEM TODAY...DUE TO PCPN...CLOUDS AND WINDS.  IN
GENERAL SHOULD SEE WARMEST TEMPS IN THE SOUTH CENTRAL NEAR THE
BORDER WHERE WARM AIR LIKELY TO WRAP UP INTO THE STATE. COOLER
TEMPS...ESPECIALLY TO THE NORTHEAST.  TUESDAY WILL BE THE COOLEST OF
THE NEXT THREE DAYS...WITH A WARMING TREND BEGINNING ON WEDNESDAY.

LONG TERM...THURSDAY THROUGH SUNDAY
00Z GFS SIMILAR TO EARLIER RUNS WITH UPPER RIDGE BUILDING INTO THE
NORTHERN PLAINS. SO...LITTLE CHANGE NEEDED. KEPT THURSDAY AND FRIDAY
DRY AND RAISED TEMPERATURES UP A FEW DEGREES. NO CHANGES MADE FOR
SATURDAY AND SUNDAY. TEMPERATURES FOR SUNDAY SOMEWHAT IN QUESTION AS
TO HOW MUCH COOLING TO EXPECT. BUT...WILL WAIT FOR LATER RUNS TO GET
A BETTER HANDLE ON THIS.

&&

.AVIATION...
COOL AND DRY HIGH PRESSURE WILL DROP ACROSS THE AREA DURING THE DAY.
SOME SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING FROM SOUTH OF
BISMARCK OVER TOWARD JAMESTOWN. THIS SHOULD DIMINISH MAINLY TO
SHOWERS BY MID-MORNING. SOME PATCHY MVFR CEILINGS EXPECTED TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/JF
Hazardous weather outlook, Aug 27, 4:15 AM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT MON AUG 27 2007

NDZ001>005-009>013-017-280930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
419 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>023-025-031>037-040>048-050-051-280930-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
419 AM CDT MON AUG 27 2007 /319 AM MDT MON AUG 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM IN WESTERN SOUTH DAKOTA THIS MORNING WILL
MOVE EAST NORTHEAST INTO MINNESOTA BY EVENING. WARM AIR AND
MOISTURE WRAPPING AROUND THE LOW WILL CAUSE STRONG INSTABILITY IN
SOUTHWEST AND CENTRAL NORTH DAKOTA TODAY. SCATTERED THUNDERSTORMS
CAN BE EXPECTED THROUGH THE DAY...SOME SEVERE. THE THREAT OF
THUNDERSTORMS WILL END THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 27, 8:08 AM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          8 NNW NAPOLEON          46.61N 99.83W
08/26/2007                   LOGAN              ND   PUBLIC

            SEVERAL REPORTS OF A TORNADO RELAYED BY STATE RADIO.

0809 PM     HAIL             MEDINA                  46.90N 99.30W
08/26/2007  E0.88 INCH       STUTSMAN           ND   PUBLIC

0835 PM     TORNADO          5 NE NAPOLEON           46.55N 99.69W
08/26/2007                   LOGAN              ND   LAW ENFORCEMENT

            TORNADO MOVING EAST.

0902 PM     HAIL             20 ENE NAPOLEON         46.61N 99.38W
08/26/2007  E1.75 INCH       LOGAN              ND   LAW ENFORCEMENT

0910 PM     HAIL             17 E NAPOLEON           46.50N 99.41W
08/26/2007  E4.25 INCH       LOGAN              ND   BROADCAST MEDIA

&&

LLP
Local storm report, Aug 27, 11:35 AM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NW NAPOLEON           46.55N 99.84W
08/27/2007  E1.00 INCH       LOGAN              ND   NWS EMPLOYEE

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:32 PM MDTSevere Thunderstorm WarningBISKidder, Logan58 min
Aug 26, 7:00 PM MDTTornado WarningBISLogan30 min
Aug 26, 7:06 PM MDTSevere Thunderstorm WarningBISStutsman54 min
Aug 26, 7:27 PM MDTTornado WarningBISLogan33 min
Aug 26, 7:29 PM MDTSevere Thunderstorm WarningBISKidder46 min
Aug 26, 8:00 PM MDTTornado WarningBISLogan30 min
Aug 26, 8:27 PM MDTSevere Thunderstorm WarningBISLogan53 min
Aug 26, 8:39 PM MDTSevere Thunderstorm WarningBISLaMoure48 min
Aug 27, 1:36 AM MDTSevere Thunderstorm WarningBISGrant, Morton54 min
Aug 27, 1:43 AM MDTSevere Thunderstorm WarningBISEmmons, Logan62 min
Aug 27, 1:58 AM MDTSevere Thunderstorm WarningBISSioux32 min
Aug 27, 2:31 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux59 min
Aug 27, 2:42 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan53 min
Aug 27, 2:48 AM MDTTornado WarningBISEmmons27 min
Aug 27, 3:24 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh41 min
Aug 27, 11:30 AM MDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman60 min
Aug 27, 12:10 PM MDTSevere Thunderstorm WarningBISEmmons38 min
Aug 27, 12:25 PM MDTSevere Thunderstorm WarningBISSioux65 min
Aug 27, 12:30 PM MDTSevere Thunderstorm WarningBISStutsman60 min
Aug 27, 1:03 PM MDTSevere Thunderstorm WarningBISLogan42 min
Aug 27, 2:54 PM MDTSevere Thunderstorm WarningBISLaMoure66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.